Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 248, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 14, 2008, 2:43 PM EDT for Lehigh County, Pennsylvania. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2008, 2:43 PM EDT (18:43 UTC)
- Expired
- Aug 14, 2008, 3:17 PM EDT
- In force
- 34 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
County Lehigh County, PA
The radar
The Philadelphia radar (KDIX), 138 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 3:10 PM EDT | TSTM WND DMG | 1 Se Neffs, PA | POWER LINES KNOCKED DOWN ON THE NORTH SIDE OF NORTH WHITEHALL TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 374 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPHI 141843 SVRPHI PAC077-141945- /O.NEW.KPHI.SV.W.0248.080814T1843Z-080814T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 243 PM EDT THU AUG 14 2008 THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN LEHIGH COUNTY IN EASTERN PENNSYLVANIA... * UNTIL 345 PM EDT * AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR SCHNECKSVILLE...OR ABOUT 11 MILES SOUTH OF LEHIGHTON...AND MOVING NORTHEAST AT 21 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SCHNECKSVILLE BY 250 PM... NEFFS AND EMERALD BY 255 PM... THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL WHICH MAY RESULT IN LOCALIZED AREAS OF FLOODING. DO NOT DRIVE IN AREAS WHERE WATER IS CROSSING THE ROAD. CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS STORM. LAT...LON 4078 7564 4069 7556 4060 7577 4069 7587 TIME...MOT...LOC 1843Z 243DEG 18KT 4068 7568 $$ GORSE
1 follow-up statement
000 WWUS51 KPHI 141917 SVSPHI SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 317 PM EDT THU AUG 14 2008 PAC077-141927- /O.CAN.KPHI.SV.W.0248.000000T0000Z-080814T1945Z/ LEHIGH PA- 317 PM EDT THU AUG 14 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LEHIGH COUNTY IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING TO BE ISSUED HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER, ADDITIONAL SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE AREA PRODUCING LOCALLY HEAVY RAIN, SMALL HAIL AND CLOUD TO GROUND LIGHTNING. LAT...LON 4078 7564 4069 7557 4060 7577 4069 7587 TIME...MOT...LOC 1917Z 243DEG 18KT 4076 7548 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:20 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 14, 1:20 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 120 PM EDT THU AUG 14 2008 .SYNOPSIS... A PERSISTENT UPPER TROUGH WILL REMAIN OVER THE REGION THROUGH SATURDAY. SEVERAL DISTURBANCES WILL MOVE THROUGH THE TROUGH TODAY AND TONIGHT, BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. THE TROUGH WILL MOVE EASTWARD ON FRIDAY AND AN ASSOCIATED COLD FRONT WILL CROSS THE AREA FRIDAY INTO FRIDAY NIGHT. MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THE FRONT. HIGH PRESSURE WILL THEN BUILD IN BEHIND THE FRONT FOR THE WEEKEND INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... NO MAJOR CHANGES TO THE FORECAST TODAY. JUST A FEW TWEAKS, MAINLY FOR CURRENT CONDITIONS AND TRENDS. NEW TEXT PRODUCTS SHOULD BE OUT. PREVIOUS DISCUSSION BELOW. THE PERSISTENT UPR TROF WILL REMAIN OVER THE REGION AND SEVERAL VORTS WILL ROTATE THROUGH IT. THESE VORTS WILL TOUCH OFF SOME MAINLY DIURNAL SHOWERS AND THUNDERSTORMS TODAY. A WEAK SFC LOW AND ANOTHER S/WV WILL AFFECT THE AREA TONIGHT. THESE FEATURES ALSO BRING SOME INCREASED UVV TO THE REGION AND HIGHER POPS ARE A RESULT. THERE WILL CONTINUE TO BE CLOUDS AROUND WITH ALL THE INSTABILITY IN THE TROF AND THE CLOUDS WILL KEEP TEMPS AOB SEASONAL VALUES ONCE AGAIN. MAV GUIDANCE CONTINUES TO LOOK TOO WARM. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... THE BEST CHANCES OF PRECIP LOOK TO BE FRIDAY AND FRIDAY NIGHT AS THE AXIS OF THE UPR TROF APPROACHES FROM THE WEST AND THE ASSOCIATED CDFNT CROSS THE REGION. THERE IS DECENT INSTABILITY ONCE AGAIN AND UVV IS PROGGED TO BE MUCH HIGHER THAN ON THURSDAY. AS A RESULT, THIS PERIOD LOOKS TO HAVE THE MOST WIDESPREAD CONVECTION AND BEST POTENTIAL FOR SVR TSTMS. OBVIOUSLY, THIS SITUATION WILL BE WATCHED AS IT DEVELOPS. WILL CONTINUE THE MENTION OF CONVECTION IN THE HWO ON FRIDAY. THE MODELS ARE IN DECENT AGREEMENT WITH THE LARGE SCALE FEATURES, ALTHOUGH THERE ARE SOME TIMING DIFFS. ONCE AGAIN, THE GFS MOS GUID SEEMS TOO WARM AND HAVE SHADED TOWARD THE COOLER MET/FWC NUMBERS. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... THE CDFNT AND PERSISTENT UPPER TROF IS FCST TO MOVE OFFSHORE EARLY ON SATURDAY. THERE IS VERY GOOD MODEL AGREEMENT WITH RESPECT TO THE THE MAJOR FEATURES THROUGH SATURDAY MORNING. THE GFS THEN BECOMES FASTER INCREASING HGTS OVER THE AREA VERSUS THE NAM/WRF. HIGH PRESSURE WILL THEN BUILD IN AND MOST OF SATURDAY AND ALL DAY SUNDAY LOOK DRY AND PLEASANT ATTM. TEMPS WILL WARM UP ON SUNDAY AND WILL RETURN TO MORE AUGUST-LIKE LEVELS AS THE HIGH DOMINATES THE WX THROUGH EARLY NEXT WEEK. A WEAK CDFNT AND H5 TROF SHOULD STAY PREDOMINANTLY TO THE NORTH MONDAY NIGHT INTO TUESDAY, BUT A SHOWER OR TSTM CAN NOT BE RULED OUT. HIGH PRESSURE WILL THEN BUILD IN FOR THE MIDWEEK PERIOD. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... TAFS ABOUT TO BE ISSUED HAVE A LOWER CONFIDENCE THAN AVERAGE FORECAST FOR THIS TAF PERIOD BECAUSE OF SCATTERED TO WIDELY SCATTERED CONVECTION EXPECTED. WHILE IN GENERAL VFR CONDITIONS ARE SHOULD PREVAIL INTO THIS EVENING, IFR CONDITIONS MIGHT OCCUR DURING ANY THUNDERSTORMS. AT THE MOMENT BEST CONFIDENCE OF THIS AFFECTING ANY TERMINAL IS KABE, WE WOULD EXPECT THE LEAST AFFECT FROM THE TSRAS AT KACY AND KMIV. THUNDERSTORMS ARE DEVELOPING OVER THE HIGHER TERRAIN WHICH MEANS THROUGH THE AFTERNOON HOURS, THE HIGHEST CHANCES OF THEM AFFECTING TERMINAL LOCATIONS WOULD BE KABE AND KRDG IN THAT ORDER. AN OUTFLOW BOUNDARY OR GUST FRONT FROM THE THUNDERSTORM NEAR LONG BEACH ISLAND NJ WILL BE FOLLOWED TO SEE IF IT WILL HAVE ENOUGH ENERGY TO POSSIBLY INDUCE TSRAS EARLIER AT THE OTHER TERMINAL LOCATIONS. OTHERWISE THROUGH THE AFTERNOON A BAY BREEZE WIND SHIFT WAS INCLUDED FOR KILG AND A SEA BREEZE WIND SHIFT FOR KACY. BEST CHANCES FOR ANY TSRA ACTIVITY TO REACH THE TERMINAL REGION WILL BE DURING THE EVENING HOURS AS AN UPPER AIR DISTURBANCE OVER WESTERN PENNSYLVANIA MOVES CLOSER TO THE REGION. SINCE THE UNCERTAINTY WAS TOO HIGH TO CARRY TSRA IN A PREVAILING FORECAST GROUP, WE LEFT MENTION TO EITHER VCTS OR A CB CLOUD GROUP. BELIEVE AS THE NIGHT CONTINUES THE CHANCES OF A TSRA AFFECTING ANY OF THE TERMINALS WILL DECREASE. DEW POINTS IN GENERAL ARE HIGHER THAN A COUPLE OF DAYS AGO AND WE CONTINUED TO MENTION SOME LIGHT MVFR FOG AT MOST TERMINALS OVERNIGHT. IF A TERMINAL DOES HAVE A TSRA, THE CHANCES FOR IFR CONDITIONS DUE TO MORNING FOG WILL INCREASE. WE USED THE APPROXIMATE DISSIPATION TIME OF THE FOG THIS MORNING (12Z-13Z) TO BRING BACK VFR CONDITIONS. OUTLOOK... A MORE ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS IS LIKELY LATER IN THE DAY FRIDAY INTO FRIDAY EVENING. THIS COULD BRING MORE WIDESPREAD IFR CONDITIONS AS IT MOVES THROUGH ALONG WITH STRONG GUSTY WINDS AND FREQUENT LIGHTNING. THEN GENERALLY VFR CONDITIONS (OUTSIDE OF POSSIBLY SOME EARLY MORNING FOG OR HAZE) IS EXPECTED TO PERSIST INTO MONDAY WITH THE NEXT CHANCE FOR PRECIPITATION INDUCED CIG AND VSBY RESTRICTIONS ON TUESDAY. && .MARINE... EXCEPT FOR POTENTIAL TSTMS THIS AFTERNOON AND EVENING AND AGAIN FRIDAY AND FRIDAY NIGHT, CONDITIONS SHOULD BE TRANQUIL ON THE COASTAL WATERS OF NJ/DE AND ON DELAWARE BAY THROUGH MONDAY. MARINE FORECAST UPDATED TO REFLECT WHAT IS EXPECTED TO BE A LIGHT UP THE DELAWARE BAY BREEZE THIS AFTERNOON. AN UPPER AIR DISTURBANCE EMBEDDED WITHIN AN UPPER AIR TROUGH WILL ALLOW FOR SCATTERED SHOWERS AND TSTM DEVELOPMENT THIS AFTN AND EVENING. ANOTHER UPPER AIR DISTURBANCE, THIS TIME A BIT STRONGER THAN TODAY WILL BRING MORE WIDESPREAD SHOWERS AND TSTMS TO THE AREA FRIDAY AFTERNOON AND NIGHT. OTHERWISE, AN AREA OF SURFACE LOW PRESSURE WILL MOVE BY WELL TO THE EAST THROUGH FRIDAY FOLLOWED BY HIGH PRESSURE SATURDAY THROUGH MONDAY. PRECIPITATION ASSOCIATED WITH THIS LOW SHOULD STAY TO THE EAST OF THE AREA WITH ANY SHOWERS OR TSTM ACTIVITY ASSOCIATED WITH THE UPPER AIR DISTURBANCES MENTIONED ABOVE. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...NIERENBERG NEAR TERM...NIERENBERG/ROBERTSON SHORT TERM...NIERENBERG LONG TERM...NIERENBERG AVIATION...GIGI MARINE...GIGI/STAUBER
Hazardous weather outlook, Aug 14, 5:27 AM EDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 527 AM EDT THU AUG 14 2008 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-150930- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 527 AM EDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS FRIDAY AND FRIDAY EVENING MAY BE STRONG, AND PRODUCE HEAVY RAIN, GUSTY WINDS, HAIL, AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AND FRIDAY EVENING. ANZ430-431-450>455-150930- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 527 AM EDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS FRIDAY AND FRIDAY EVENING MAY BE STRONG, AND PRODUCE HEAVY RAIN, GUSTY WINDS, HAIL, AND DANGEROUS CLOUD TO SURFACE LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AND FRIDAY EVENING.
In the hours before
Special weather statement, Aug 14, 2:04 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 204 PM EDT THU AUG 14 2008 PAZ060-141845- BERKS PA- 204 PM EDT THU AUG 14 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BERKS COUNTY... AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES NORTH OF READING...MOVING NORTHEAST AT 21 MPH. THE THUNDERSTORM WILL BE NEAR LENHARTSVILLE AROUND 215 PM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. FORECASTER: GORSE
Special weather statement, Aug 14, 2:07 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 207 PM EDT THU AUG 14 2008 PAZ055-141845- MONROE PA- 207 PM EDT THU AUG 14 2008 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF MONROE COUNTY... AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTH OF MOUNT POCONO...MOVING NORTHEAST AT 21 MPH. THE THUNDERSTORM WILL BE NEAR REEDERS AROUND 215 PM... SCOTRUN AROUND 220 PM...ARLINGTON HEIGHTS...STROUDSBURG AROUND 230 PM...ANALOMINK...HERNYVILLE...EAST STROUDSBURG AROUND 235 PM AND ALPINE MOUNTAIN AROUND 240 PM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. FORECASTER: GORSE
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 9:26 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Lehigh | 64 min |
| Aug 13, 10:24 PM EDT | Severe Thunderstorm Warning | PHI | Carbon, Lehigh, Monroe, Northampton | 36 min |
| Aug 14, 2:37 PM EDT | Severe Thunderstorm Warning | PHI | Monroe | 38 min |
| Aug 14, 3:50 PM EDT | Areal Flood Advisory | PHI | Berks, Carbon, Lehigh, Monroe, Northampton | 3 hr |
| Aug 14, 4:29 PM EDT | Flash Flood Warning | PHI | Berks | 4 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.